Texas, 2007

Hail in Texas, May 28, 2007

May 28, 2007 · NWS AMA · 3 events in 2 counties and zones

however no damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms across the southwest Texas Panhandle produced hail during the evening hours...however no damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 28, 6:12 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, May 28, 6:12 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
712 PM CDT MON MAY 28 2007

.AVIATION...
MOIST AND UNSTABLE AIR IN PLACE WILL ALLOW FOR ISOLATED
THUNDERSTORMS THIS AFTERNOON AND EVENING. INCLUDED TEMPO GROUPS IN
TAFS TO COVER THE PRECIP POTENTIAL. SFC WINDS WILL STAY UP IN THE
20KT RANGE AS THE SFC GRADIENT REMAIN TIGHT...THEN THE LL JET WILL
SET UP AND KEEP WINDS IN THE 15KT TO 20KT RANGE OVERNIGHT. EXPECT
MVFR STRATUS CIGS TO DEVELOP AND MOVE INTO AMA AND GUY BEFORE
SUNRISE...THEN DISSIPATE AROUND 14Z TO 16Z TUESDAY.

JJB

&&

.PREV DISCUSSION... /ISSUED 347 PM CDT MON MAY 28 2007/

DISCUSSION...
ONCE AGAIN SEEING A MOIST AND SOMEWHAT UNSTABLE AIRMASS ACROSS MUCH
OF THE TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON. CONTINUED WITH
BROADBRUSH 20 POPS FOR TONIGHT JUST IN CASE SOMETHING MANAGES TO
DEVELOP OVER THE REGION OR MOVES IN FROM THE MOUNTAINS OF NM AND CO.
BIGGER CONCERNS ARE FOR TOMORROW AFTERNOON AND WHAT TO DO ABOUT
SEVERE WEATHER CHANCES. MODELS HAVE SLOWED DOWN THE PROGRESSION OF
THE FRONT WITH THE GFS BEING FURTHER NORTH AND THE NAM A BIT FURTHER
NORTH. THE NAM ALSO HAS THE DRYLINE POSITIONED ACROSS THE MIDDLE OF
THE FORECAST AREA WHILE GFS PUSHES IT CLOSER TO THE CAPROCK. HARD TO
FIGURE OUT WHAT TO DO...SO LEANED TOWARDS THE NAM TIMING AND POSITION
OF SURFACE FEATURES WHICH KEEPS THE FRONT A BIT FURTHER SOUTH THAN
THE GFS. ALSO BELIEVE THAT THE DRYLINE WILL PROBABLY END UP A BIT
FURTHER WEST BASED ON PREVIOUS PERFOMRANCE OF THE MODELS WHICH WOULD
MEAN AT LEAST A SLIGHT CHANCE OF POPS NEAR THE TX/NM STATE LINE. POINT
MODEL AND BUFKIT SOUNDINGS SHOW INCREASINGLY FAVORABLE WIND PROFILES
ACROSS THE REGION AS WE HEAD THROUGH THE DAY TOMORROW AND AMPLE
INSTABILITY DEVELOPING WITH DAYTIME HEATING. WILL HAVE TO SEE HOW
STRONG THE CAP WILL BE AND WHERE ANY BOUNDARIES END UP FROM ANY
CONVECTION TONIGHT. RIGHT NOW IT APPEARS THAT THE NORTHEAST TEXAS AND
EASTERN OKLAHOMA PANHANDLES WILL BE IN THE MOST FAVORED LOCATION FOR
SEVERE WEATHER. LARGE HAIL APPEARS LIKELY...HEAVY RAINFALL WILL CAUSE
PROBLEMS FOR AREAS THAT FLOODED A COUPLE OF DAYS AGO...AND THERE WILL
PROBABLY BE A COUPLE OF TORNADOES. WENT AHEAD AND UPPED POPS ACROSS
THE NORTHEAST TO LIKELY AND EXTENDED SLIGHT CHANCE TO ACROSS THE FAR
WESTERN TEXAS AND OKLAHOMA PANHANDLES...ALL WITH THE MENTION OF
SEVERE WORDING IN THE WEATHER TYPES.

FRONT FINALLY PUSHES ACROSS THE AREA BY WEDNESDAY WITH THE NEXT
PROBLEM BEING HOW FAR SOUTH IT WILL PUSH. NAM APPEARS TO BREAK OUT
CONVECTION BEHIND THE FRONT AND DEVELOPS A STRONG SECONDARY
SURGE...LIKELY OUTFLOW FROM MODEL CONVECTION...WHICH DUMPS THE FRONT
ALL THE WAY INTO CENTRAL TEXAS. GFS HAS THE INITIAL FRONT STALLING
OUT SOMEWHERE BETWEEN LUBBOCK AND MIDLAND...THEN PUSHES IT BACK NORTH
AS EARLY AS THURSDAY. LONGER RANGE MODELS ARE ALSO HAVING A HARD TIME
AGREEING ON THE UPPER-AIR PATTERN BUT GENERAL INDICATIONS TO ME ARE
THAT WE WILL END UP UNDER A NORTHWEST FLOW REGIME THROUGH THE END OF
THIS WEEK AND POSSIBLY INTO THE UPCOMING WEEKEND. NORTHWEST FLOW WILL
MAKE IT HARD TO PINPOINT WHICH DAYS WILL BE MORE FAVORABLE FOR
PRECIPITATION...AND WARM FRONT MID WEEK WILL ALSO AFFECT WHICH DAYS
WILL HAVE BEST POP CHANCES. LEFT SLIGHT CHANCE TO CHANCE POPS IN THE
FORECAST THROUGH SUNDAY AND THIS WILL LIKLEY BE ADJUSTED UP AND DOWN
AS WE PROGRESS THROUGH THE WEEK. CONTINUED PREVIOUS FORECAST WITH
REGARDS TO TEMPERATURES...SLIGHTLY COOLER HIGHS AND SLIGHTLY WARMER
LOWS AS MOISTURE REMAINS ACROSS THE AREA LIMITING THE DIURNAL SPREAD
SOMEWHAT.

JORDAN

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/11
Hazardous weather outlook, May 28, 12:00 PM CST, 7 hours 30 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON MAY 28 2007

OKZ001>003-TXZ001>020-291100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT MON MAY 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FROM LATE THIS AFTERNOON
THROUGH THIS EVENING ACROSS THE TEXAS AND OKLAHOMA PANHANDLES.
WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME...BUT A
FEW STORMS MAY BRIEFLY APPROACH SEVERE LEVELS. SLOW STORM MOVEMENT
WILL ALSO PROVIDE A THREAT FOR LOCALLY HEAVY RAINFALL WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE PANHANDLES
FROM LATE TUESDAY AFTERNOON THROUGH SUNDAY. SOME STORMS MAY BECOME
SEVERE TUESDAY AFTERNOON AND EVENING...WITH THE MAIN THREATS BEING
LARGE HAIL AND DAMAGING WINDS. ALSO...THE THREAT OF LOCALLY HEAVY
RAINFALL WILL CONTINUE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

COCKRELL

In the hours before

Special weather statement, May 28, 5:35 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
635 PM CDT MON MAY 28 2007

TXZ018-290015-
ARMSTRONG TX-
635 PM CDT MON MAY 28 2007

...STRONG THUNDERSTORM IN SOUTHWESTERN ARMSTRONG COUNTY...

AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WAYSIDE MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...STRONG WINDS...AND VERY HEAVY
RAINFALL ARE POSSIBLE WITH THIS STORM.

JJB
Special weather statement, May 28, 6:47 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
747 PM CDT MON MAY 28 2007

TXZ016-017-290115-
DEAF SMITH TX-RANDALL TX-
747 PM CDT MON MAY 28 2007

...STRONG THUNDERSTORM IN SOUTHEASTERN DEAF SMITH AND WEST CENTRAL
RANDALL COUNTIES...

AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF DAWN MOVING NORTHEAST AT 10 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

JJB

The radar

The Amarillo radar (KAMA), 52 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Deaf Smith

When
May 28, 7:30 PM CST
Where
Deaf Smith County, 9.95 mi NNW of Dawn
Measured
1 in hail
Reported by
Public
Coordinates
35.060, -102.240

Hail, Deaf Smith

When
May 28, 7:35 PM CST
Where
Deaf Smith County, 8 mi N of Dawn
Measured
1 in hail
Reported by
Public
Coordinates
35.036, -102.200

Reported on Farm to Market Road 809 that the hail was covering the lawn.

Hail, Randall

When
May 28, 7:52 PM CST
Where
Randall County, 17 mi WSW of Amarillo
Measured
0.75 in hail
Reported by
Public
Coordinates
35.106, -102.098

Reported at County Road 34 near Westline Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34308, 34309, 34310.